Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 128, NWS Albany, NY

August 29, 2004Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 29, 2004, 2:37 PM EDT for Herkimer County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 2:37 PM EDT (18:37 UTC)
Expired
Aug 29, 2004, 3:30 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 291837
SVRALY
NYC043-291930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 330 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTHWOOD...OR ABOUT 6 MILES NORTH OF HINCKLEY...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH WILMURT BY 245 PM EDT
  ATWELL AND 6 MILES SOUTHEAST OF WOLF LAKE LANDING BY 305 PM EDT
  FIRST LAKE AND HERKIMER LANDING BY 315 PM EDT

HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN 
POINT ROCK ONEIDA COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4341 7528 4328 7511 4353 7472 4369 7494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:40 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 29, 11:40 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1140 AM EDT SUN AUG 29 2004

.SHORT TERM UPDATE...
HAVE REDUCED THE CLOUD COVER LATE MORNING AND EARLY AFTERNOON...
AND HAVE INCREASED THE AFTERNOON POPS FOR OUR SOUTHEASTERN ZONES
TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS. LOOKS LIKE SOME
AIR-MASS TYPE STORMS WILL POP UP AFTER THE SUN HEATS THE GROUND
FOR A FEW HOURS. HAVE ADDED HAZE THROUGHT THIS EVENING AND FOG
OVERNIGHT. TEMPS FROM PREVIOUS FORECAST LOOK GOOD.
&&

.AVIATION...
SCATTERED MVFR VISIBILITY IS LIKELY TO PERSIST DUE TO HAZE FROM
A VERY HUMID AIRMASS. CLOUDS ARE EXPECTED TO DEVELOP IN THE
WARM AIRMASS AND BUILD THIS AFTERNOON WITH WIDESPREAD MVFR TO
IFR IN SHOWERS AND THUNDERSTORMS ESPECIALLY FROM THE MOHAWK VALLEY
NORTH.  SOUTH OF THE MOHAWK VALLEY THE CONVECTION WILL BE MORE
ISOLATED...AND THUS CIRCUMNAVIGABLE...ALTHOUGH SOME MAY BE
CONCENTRATED OVER THE CATSKILLS AND BERKSHIRES.  CLOUD COVER
WILL CONTINUE TO INCREASE THIS EVENING AS WARM AIR CONTINUES TO
PRESS UP AGAINST THE FRONT TO OUR NORTHWEST. WIDESPREAD MVFR TO
IFR CONDITIONS ARE EXPECTED TO DEVELOP THIS EVENING AND WORSEN
OVERNIGHT AS FOG BEGINS TO SET IN. TOMORROW WILL PRETTY MUCH BE
A REPEAT WITH SHOWERS AND THUNDERSTORMS EVEN MORE PREVALENT.
&&

************   PREVIOUS DISCUSSION FOLLOWS   ********************
130AM SUNDAY

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE OFF THE ATLANTIC COAST IS LIKELY TO GUIDE
THE TROPICAL STORM ONSHORE OVER SOUTHEASTERN UNITED STATES.  THE
RIDGE BACKS OFF IN A COUPLE OF DAYS AND IT WOULD APPEAR THAT THIS
SYSTEM WILL TURN OUT TO SEA SOUTH OF THE NORTHEASTERN UNITED STATES
AND NOT HAVE A MAJOR IMPACT ON THE PRECIPITATION IN THE COUNTY
WARNING AREA.  THE AIR MASS OVER THE COUNTY WARNING AREA IS VERY
UNSTABLE TODAY...WITH HIGH CONVECTIVE AVAILABLE POTENTIAL ENERGY.  A
QUASISTATIONARY FRONT LYING NEAR THE ST LAWRENCE VALLEY WILL PROVIDE
A CONDUIT FOR A WAVE TO MOVE NORTHEAST DOWN THE VALLEY TODAY AND
TONIGHT.  THE DYNAMICS PROVIDED BY THIS WAVE WILL MAINLY IMPACT THE
NORTHERN PORTION OF THE COUNTY WARNING AREA AND LOCATIONS NORTH OF
THE COUNTY WARNING AREA TODAY AND TONIGHT.  THE FRONT WILL FINALLY
BEGIN TO MOVE SOUTHEAST ON MONDAY AND MONDAY NIGHT...AND IT APPEARS
THAT THIS WILL BRING THE BEST BET OF PRECIPITATION TO THE
SOUTHEASTERN ZONES FOR LATE MONDAY AND MONDAY NIGHT.  PRIOR TO
THAT...THE MOST WIDESPREAD THUNDERSTORMS WILL OCCUR TO THE NORTH AND
WEST OF THE CAPITAL DISTRICT.  WITH MORE HYDROSTATIC INSTABILITY AND
SHEAR THAN YESTERDAY...IT WOULD SEEM THAT THE CHANCE OF SEVERE
THUNDERSTORMS WOULD BE GREATER.  THE INSTABILITY IS NOT FORECAST TO
BE AS GREAT ON MONDAY...BUT STILL THUNDERSTORMS ARE LIKELY.  A
STRONG SHORT WAVE TROUGH MOVING IN FROM THE WEST LATE MONDAY NIGHT
AND TUESDAY WILL TAKE THE MUGGIES OFF TO THE EAST AND LEAVE THE
COUNTY WARNING AREA IN DRY WEATHER FOR MUCH OF...IF NOT THE ENTIRE
BALANCE OF THE WEEK.
&&

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
BASED ON THE FRONTAL LOCATION AND WAVE DEVELOPMENT...AND THE
QUANTITATIVE PRECIPITATION FORECASTS OF THE VARIOUS MODELS WE WILL
GO WITH THE HIGHEST PROBABILITY OF PRECIPITATION IN THE NORTHWESTERN
ZONES TODAY AND TONIGHT...THEN SHIFT IT SOUTHEAST ON MONDAY AND
MONDAY NIGHT.  WITH THE MOST WIDESPREAD PRECIPITATION FORECAST TO
OCCUR IN THE NORTH AND WEST TODAY...WE DECIDED TO WITH HIGHER VALUES
FOR MAXIMUM TEMPERATURES AS SUGGESTED BY THE LATEST MODEL GUIDANCE.
WE THOUGHT IT WOULD BE BEST TO GO WITH THE ETA MINIMUM TEMPERATURE
GUIDANCE FOR TONIGHT...WITH SO MUCH JUICY AIR OVER THE REGION...AND
A SOUTH BREEZE AND A GOOD DEAL OF CLOUDINESS FORECAST.  ALL THE
LATEST GUIDANCE POINTED TO HIGHER TEMPERATURES FOR MONDAY THAN
PREVIOUSLY FORECAST...AND WE ACCEPTED THIS IDEA.  WE WENT WITH THE
NESTED GRID TEMPERATURES FOR MONDAY NIGHT...AS THEY MATCHED UP
BETTER WITH THE MESOSCALE ETA MODEL FORECAST SOUNDINGS OVER ENTIRE
COUNTY WARNING AREA THAN THE OTHER MODEL GUIDANCE.  THE LATEST
GUIDANCE GENERALLY FAVORED LIKELY PROBABILITIES IN THE NORTH AND
WEST TODAY AND TONIGHT WITH CHANCE VALUES IN THE SOUTHEAST.  THESE
WERE SHIFTED SOUTHEAST MONDAY AND MONDAY NIGHT.  THE AVIATION MODEL
GUIDANCE WAS MUCH HIGHER OVER A BROADER PORTION OF THE COUNTY
WARNING AREA FOR MONDAY NIGHT THAN OTHER GUIDANCE...REFLECTING THIS
MODELS MERGING OF THE MOISTURE FROM THE TROPICAL SYSTEM WITH THE
FRONTAL BAND COMING THROUGH THE AREA.  WE DECIDED TO BE MORE
RESTRICTIVE AND GO WITH LIKELY PROBABILITIES IN THE SOUTHEASTERN
HALF OF THE COUNTY WARNING AREA AND CHANCE VALUES TO THE NORTHWEST.
IT WAS NOTED THAT THE SEVERE STORMS PREDICTION CENTER HAS OUTLOOKED
THE NORTHERN HALF OF OUR COUNTY WARNING AREA FOR POSSIBLE SEVERE
WEATHER TODAY.  WE WILL BE ISSUING A SPECIAL WEATHER STATEMENT TO
HIGHLIGHT THE THREAT.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
THERE DOESNT APPEAR TO BE MUCH CHALLENGE IN THIS FORECAST PERIOD.
AN ANTICYCLONE IS FORECAST TO RESIDE OVER THE NORTHEASTERN UNITED
STATES FOR MUCH OF THE PERIOD...SEEMINGLY ASSURING MAINLY DRY
WEATHER.  THE ETA AND AVIATION MODELS SUGGEST A SMALL CHANCE OF
LINGERING PRECIPITATION EARLY TUESDAY...A BIT HIGHER THAN OUR
PREVIOUS FORECAST.  WE MAY INCLUDE A 30 PERCENT CHANCE IN THE
SOUTHEASTERN ZONES AS IT MATCHES WELL WITH THE ADJACENT FORECAST
OFFICES.  IT WAS NOTED THAT THE UKMET MODEL WAS A BIT SLOWER THAN
SOME OTHERS...AND HAD WHAT WAS LEFT OF THE TROPICAL SYSTEM NEAR
EASTERN LONG ISLAND AT HOUR 12 UNIVERSAL COORDINATION TIME TUESDAY.
EXCEPT FOR PERHAPS MAKING THE SLIGHT MODIFICATION TO THE PROBABILITY
FORECAST FOR TUESDAY...WELL ONLY BE TWEAKING THE TEMPERATURES WITH
THE LATEST GUIDANCE FOR THE BALANCE OF THE WEEK.  THE LATEST
CANADIAN ENSEMBLE PRODUCT WILL LIKELY BE GIVEN A GOOD LOOK BEFORE
CREATING THE FORECAST FOR NEXT SUNDAY.
&&

.AVIATION...
LOTS OF FOG AND MIST AROUND THIS MORNING WITH WIDESPREAD MVFR TO
OCCASIONALLY IFR CONDITIONS DUE TO VISIBILITY BEING THE MAIN
PROBLEM.  LOCAL IFR TO MVFR CEILINGS MAY FORM...ESPECIALLY IN THE
LOWER HUDSON VALLEY BEFORE DAYBREAK.  VISIBILITY WILL IMPROVE TO
MAINLY VFR BY LATE THIS MORNING...AND ANY CEILINGS WILL BE AT VFR
HEIGHTS BY LATE MORNING.  HOWEVER...LOCAL IFR CONDITIONS...BOTH
CEILINGS AND VISIBILITIES...ARE POSSIBLE THIS AFTERNOON IN HEAVY
RAINFALL ASSOCIATED WITH THUNDERSTORMS.  THESE CONDITIONS WILL
PERSIST INTO THIS EVENING...AND AFTER MIDNIGHT FOG AND MIST WILL
BECOME MORE WIDESPREAD...WITH SHOWERS AND THUNDERSTORMS ISOLATED TO
WIDELY SCATTERED OVER THE BULK OF THE COUNTY WARNING AREA.
&&

.HYDROLOGY...
THE RADAR PRECIPITATION ESTIMATES INDICATED A FEW SMALL AREAS OF 2
TO 3 INCHES ACROSS THE NORTHERN ZONES YESTERDAY...WITH A STRIP
AVERAGING AROUND HALF AN INCH THROUGH THE MOHAWK VALLEY INTO
SOUTHERN VERMONT.  THE SOUTHEASTERN ZONES WERE WITHOUT RAINFALL.
THE LATEST FLOOD GUIDANCE INDICATES IT WILL TAKE SEVERAL INCHES OF
RAINFALL TO CAUSE ANY FLOODING.  THE POTENTIAL EXISTS FOR LOCALLY
VERY HEAVY RAINFALL TODAY IN THUNDERSTORMS.  THE MOST WIDESPREAD
PRECIPITATION IS LIKELY ACROSS THE NORTHWEST PORTION OF THE COUNTY
WARNING AREA.  ALL THIS WILL SLOWLY SHIFT SOUTHEAST WITH TIME.  NO
FLOODING IS ANTICIPATED THROUGH MONDAY NIGHT...BUT RADAR WILL HAVE
TO BE MONITORED CLOSELY FOR HEAVY RAINERS DURING THIS PERIOD.  FROM
TUESDAY THROUGH THE BALANCE OF THE WEEK...THE THREAT OF FLOODING
APPEARS TO BE NIL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM/LONG TERM...HEMMERICH
AVIATION...HEMMERICH
Hazardous weather outlook, Aug 29, 5:05 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY...CORRECTED
505 AM EDT SUN AUG 29 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED THE AREA FROM THE
NORTHERN CATSKILLS...CAPITAL DISTRICT...AND SOUTHERN VERMONT
NORTHWARD TO THE ADIRONDACKS AND LAKE GEORGE AREA FOR A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY.  ANY THUNDERSTORMS THAT BECOME SEVERE
ARE MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING.  MORE
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE BALANCE OF THE
CATSKILL MOUNTAIN REGION EASTWARD INTO WESTERN NEW ENGLAND.  AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE IN THIS AREA AS WELL.  VERY
HEAVY RAIN MAY OCCUR LOCALLY WHICH MAY PRODUCE FLOODING IN POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:18 PM EDTSevere Thunderstorm WarningALYWarren27 min
Aug 29, 4:52 PM EDTSevere Thunderstorm WarningALYWashington23 min
Aug 29, 5:13 PM EDTSevere Thunderstorm WarningALYWarren, Washington32 min
Aug 29, 5:46 PM EDTSevere Thunderstorm WarningALYWashington29 min
Aug 29, 7:28 PM EDTFlash Flood WarningALYWarren, Washington2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.